Researchers are urging people with arthritis who take biologic medications that block an inflammatory protein called tumor necrosis factor alpha, or TNF-alpha, to check their skin regularly for signs of cancer.

That advice comes after two new studies found higher rates of both non-melanoma and melanoma skin lesions in those who take these kinds of biologic medications compared to those who take traditional disease-modifying, anti-rheumatic drugs, or DMARDs.

The current studies, which were released at an annual meeting of the American College of Rheumatology meeting in Philadelphia, are the some of the first to look specifically at the risk of skin cancer in people who take TNF-alpha blockers, and though the findings are provocative, experts say they are not a reason to stop taking biologic medications.

"It’s my opinion that the benefits of these drugs so far outweigh the observed risks," says Kimme Hyrich, MD, PhD, of Manchester University in the U. K. and lead author of one of the papers. "Overall,the risk of skin cancers in the bigger picture remains low."

For the first study, a team of researchers from Washington University in St. Louis and the St. Louis Veterans Affairs Medical Center, analyzed the medical records of nearly 17,000 people with rheumatoid arthritis treated at VA hospitals around the country. 

About 3,000 of those patients were on TNF-alpha blockers, and for every 1,000 people treated with TNF-alpha blockers for one year, researchers found about 26 non-melanoma skin cancers and nearly 20 melanomas.

Based on their analysis, the researchers concluded that taking a TNF-alpha blocking drug, including adalimumab (Humira), certolizumab pegol (Cimzia), etanercept (Enbrel), infliximab (Remicade) and golimumab (Simponi), was associated with a nearly 35 percent greater risk of developing non-melanoma skin cancer and about a 50 percent greater risk of developing malignant melanoma compared to treatment with a non-biologic DMARD, such as methotrexate, leflunomide or sulfasalazine.

“The longer people were on these drugs, the higher the risk they had,” says lead author Prabha Ranganathan, MD, a rheumatologist at the Washington University School of Medicine.

Additionally, men seemed to be at greater risk for developing skin cancers, as were those who were older, had a history of cancer or were taking prednisone or other corticosteroids.

For the second study, British researchers analyzed non-melanoma skin cancer cases among those enrolled in the BSRBR, a British registry that tracks the progress of people with rheumatoid arthritis.

For patients with no previous history of skin cancer, taking a TNF-alpha blocking drug appeared to increase the risk of developing a skin lesion by about 70 percent compared to treatment with a traditional DMARD. 

When they looked more closely at the numbers, however, the British team found that the biologic drugs did not appear to share the same risk.

In particular, infliximab was associated with a 3-fold increase in skin cancer risk over DMARD treatment. 

Dr. Hyrich says she was surprised that the risk jumped so much for  infliximab, but she thinks that may be because of something called surveillance bias.

“There are reasons why physicians choose certain drugs for certain patients,” Hyrich says. “It could be that those patients had a higher risk because their disease was more active, or it could be that since people have to go to the hospital to get Remicade, they’re around health care providers more often and therefore it’s more likely that their cancer would be identified.”

Other predictors of skin cancer in the British study were a previous cancer history, male gender, older age and use of corticosteroid medications.

The bottom line, Dr. Hyrich says, is that people on TNF-alpha blockers, or even any kind of immunosuppressive therapy, should be getting regular skin exams and keeping a close eye out for any unusual skin changes - including new moles, firm red bumps or flat scaly crusts that appear on sun exposed areas.

"I think this is an easy and important thing that probably all patients on immunosuppressive therapies should be doing."